Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Des Moines, IA

May 22, 2004Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2004, 10:55 PM CDT for Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 10:55 PM CDT (03:55 UTC)
Expired
May 22, 2004, 11:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Guthrie County, IA

The radar

The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 230355
SVRDMX
IAC077-230445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 1145 PM CDT

* AT 1051 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GUTHRIE CENTER...OR ABOUT
  51 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR GUTHRIE CENTER AROUND 1105 PM...
  NEAR GUTHRIE COUNTY REGIONAL AIRPORT AROUND 1110 PM...
  NEAR PANORA AROUND 1115 PM AND
  4 MILES SOUTHEAST OF YALE AROUND 1120 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY MORNING FOR
IOWA.

LAT...LON 4184 9474 4152 9470 4152 9429 4185 9431

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, May 22, 2:09 PM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT SAT MAY 22 2004

.DISCUSSION...
MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION
THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION
BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH
BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST.
STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH
BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT
APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING.
SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION
LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE
THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE
POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP
TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED.
CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE
NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS
LIKELY WITH LOCALLY HEAVIER POSSIBLE.  LOW TRACKS ACROSS CNTRL IA
SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS
EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES.

ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY
CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY.
ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK
AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF
INTERSTATE 80.

&&

DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SAT MAY 22 2004

IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK-
POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN
IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO
GRINNELL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE
DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE...
ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD
HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE
POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE
THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY
MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND
FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON
SUNDAY AND MONDAY.

IAZ023-033>035-044>047-057>059-231100-
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-
POCAHONTAS-SAC-WEBSTER-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST
CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON...
TO PERRY...TO POCAHONTAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH
THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE
EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS
ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS.
ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED
MONDAY AFTERNOON AND NIGHT.

IAZ073>075-084>086-092>097-231100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-
WAPELLO-WARREN-WAYNE-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  CONDITIONS ARE ALSO FAVORABLE FOR
STRONG TORNADOES.  EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE
RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO
BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY.

IAZ070>072-081>083-231100-
ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS
EVENING THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY
FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH
FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION
MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.

In the hours before

Local storm report, May 22, 10:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     8 W ATLANTIC            41.40N 95.17W
05/22/2004  62 MPH           POTTAWATTAMIE      IA   EMERGENCY MNGR

            62 MPH WINDS MEASURED 8 MI WEST OF ATLANTIC

&&

DR
Local storm report, May 22, 10:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             ALLEMAN                 41.82N 93.61W
05/22/2004  0.88 INCH        POLK               IA   STORM CHASER

            NICKEL SIZED HAIL IN ALLEMAN

&&

DR
Local storm report, May 22, 10:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1036 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       9 E PERRY               41.84N 93.93W
05/22/2004  4.00 INCH        DALLAS             IA   LAW ENFORCEMENT

            4 INCHES OF RAIN MEASURED 9 MI EAST OF PERRY. WATER OVER
            HIGHWAYS 210 AND 141. RAINFALL AMOUNTS 3 TO 4 INCHES OVER
            MUCH OF THE AREA AND STILL RAINING.

&&

DR
Local storm report, May 22, 10:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             TRAER                   42.19N 92.46W
05/22/2004  1.75 INCH        TAMA               IA   BROADCAST MEDIA

            TV9 SPOTTER REPORTS GOLF BALL SIZED HAIL AND FLOODING
            EAST SIDE OF TRAER NEAR HIGHWAY 8.

&&

DR
Local storm report, May 22, 10:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     ATLANTIC                41.40N 95.01W
05/22/2004  70 MPH           CASS               IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

SS
Local storm report, May 22, 10:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     1 NE LEWIS              41.32N 95.07W
05/22/2004  60 MPH           CASS               IA   EMERGENCY MNGR

            ESTIMATED WIND SPEED BY EMERGENCY MANAGEMENT.

&&

SS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:00 PM CDTTornado WarningDMXAdair30 min
May 22, 7:01 PM CDTTornado WarningDMXAdair29 min
May 22, 7:04 PM CDTSevere Thunderstorm WarningDMXAudubon26 min
May 22, 7:06 PM CDTTornado WarningDMXPolk, Story54 min
May 22, 7:10 PM CDTTornado WarningDMXDallas, Guthrie50 min
May 22, 7:13 PM CDTFlash Flood WarningDMXBoone, Story92 min
May 22, 7:14 PM CDTTornado WarningDMXAudubon31 min
May 22, 7:14 PM CDTTornado WarningDMXGreene, Guthrie46 min
May 22, 7:23 PM CDTTornado WarningDMXMadison37 min
May 22, 7:31 PM CDTTornado WarningDMXGuthrie44 min
May 22, 7:49 PM CDTTornado WarningDMXJasper, Marshall56 min
May 22, 7:51 PM CDTTornado WarningDMXDallas39 min
May 22, 7:57 PM CDTTornado WarningDMXStory33 min
May 22, 8:18 PM CDTTornado WarningDMXPolk57 min
May 22, 8:21 PM CDTFlash Flood WarningDMXAudubon, Boone, Carroll, Dallas, Greene, Guthrie and 4 more16 hr
May 22, 8:29 PM CDTTornado WarningDMXDallas16 min
May 22, 8:31 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie44 min
May 22, 8:41 PM CDTTornado WarningDMXTama49 min
May 22, 8:43 PM CDTTornado WarningDMXMarshall47 min
May 22, 9:09 PM CDTTornado WarningDMXPolk, Story36 min
May 22, 9:14 PM CDTTornado WarningDMXDallas31 min
May 22, 9:16 PM CDTSevere Thunderstorm WarningDMXAudubon44 min
May 22, 9:27 PM CDTTornado WarningDMXMarshall, Tama63 min
May 22, 9:31 PM CDTFlash Flood WarningDMXTama15 hr
May 22, 10:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
May 22, 10:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
May 22, 10:22 PM CDTFlash Flood WarningDMXBlack Hawk16 hr
May 22, 10:23 PM CDTSevere Thunderstorm WarningDMXPolk, Story52 min
May 22, 10:24 PM CDTSevere Thunderstorm WarningDMXAdair36 min
May 22, 10:46 PM CDTSevere Thunderstorm WarningDMXCass29 min
May 22, 10:48 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor57 min
May 22, 10:57 PM CDTSevere Thunderstorm WarningDMXAdair48 min
May 22, 11:09 PM CDTSevere Thunderstorm WarningDMXMadison, Ringgold, Union51 min
May 22, 11:20 PM CDTSevere Thunderstorm WarningDMXDallas55 min
May 22, 11:31 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur44 min
May 22, 11:36 PM CDTSevere Thunderstorm WarningDMXPolk, Warren54 min
May 22, 11:54 PM CDTTornado WarningDMXWarren36 min
May 23, 12:07 AM CDTTornado WarningDMXJasper, Marion53 min
May 23, 12:22 AM CDTSevere Thunderstorm WarningDMXLucas23 min
May 23, 12:35 AM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.